logoThe People's Perspective on Medicine

Lisinopril Cough Drove Reader to the End of the Rope

Lisinopril is an ACE-inhibitor blood pressure pill that can cause a persistent cough. The lisinopril cough may have a dramatic impact on quality of life.
Lisinopril Cough Drove Reader to the End of the Rope
Cough, woman with glasses coughing

Many readers report trouble with a side effect that ought to be more readily recognized. Why doesn’t everybody know about lisinopril cough?

One of the most commonly dispensed blood pressure medicines in the pharmacy is lisinopril (Prinivil, Zestril). It belongs to a class of medications called ACE (angiotensin converting enzyme) inhibitors. Similar drugs include benazepril, captopril, enalapril, quinapril and ramipril.

One of the most common side effects of ACE inhibitors is a persistent cough. The FDA official prescribing information for these blood pressure drugs suggests that it is relatively uncommon. But an analysis of clinical trials puts the actual incidence at nearly 12 percent and suggests this may be an underestimate (American Journal of Medicine, Nov. 2010).

Is It Difficult to Diagnose Lisinopril Cough?

A survey of primary care physicians concluded that ACE inhibitor cough, although well recognized, often goes undiagnosed (European Journal of Internal Medicine, July, 2016). Although a cough might seem like a minor complication, it can have a devastating impact on quality of life.

One Reader’s Story:

One reader shared her experience with lisinopril cough.

“I am a type 1 diabetic mother of three. Over a year ago my doctor prescribed lisinopril.

“A few weeks later, I started getting a persistent cough. I figured I’d caught a cold and took some OTC meds. When that didn’t work, I saw my doc and he prescribed antibiotics and a nasal spray.

“My cough then became harsh and hacking. I went to the ER and was given every test: x-rays and blood work but they found nothing. I was given Tessalon pills and antibiotics. Despite this, the cough was still there six months later.

“My cough became violent and I couldn’t keep any food down. My chest hurt horribly and my throat was painful. I became incontinent. When I felt like I was dying, my husband took me to the ER and once again they could not find anything wrong.

“Every single time I saw a doctor, I listed all the meds I took, always mentioning lisinopril. Yet not one doctor could put it together. They gave me antacids, pain medicine, Tessalon pills and azithromycin. I went home very depressed and feeling very sick.

“It has been over a year. I was suffering so much I felt that living a life like this was unbearable and I wanted to die.

“I finally went to see a new doctor. Within minutes of me talking and telling her what meds I took, she asked me if I was on blood pressure meds. I said yes and told her it was lisinopril. She said that was the cause of all of my pain and suffering, and I began to cry. I had contemplated suicide because of the side effects of this medicine.

“I hope no one else has to suffer like I did. How many other people out there are going through the same thing?

“I feel like I was tortured for a year. I am so tired and I’m only 44. There are other meds that work just as well. Why didn’t anyone catch this sooner?”

What Else Can You Do to Keep Blood Pressure Under Control?

This sad story is just one of hundreds we have received from patients who have suffered from a lisinopril cough. It underscores the importance for patients to learn the most common as well as the most dangerous side effects of their medications, whether they are ACE-inhibitor blood pressure pills or some other type of medicine. To aid you in obtaining such information, we offer a free Drug Safety Questionnaire.

While ACE inhibitors are excellent drugs for blood pressure control, there are some people who cannot tolerate the cough. Doctors have many other possible medications that are also useful in treating hypertension.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 47 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.